Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 22, 2021Suffolk County, New York

NWS New York, NY issued this special weather statement at Jun 22, 2021, 12:39 PM EDT for Suffolk County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 12:39 PM EDT (16:39 UTC)
Expired
Jun 22, 2021, 1:30 PM EDT
In force
51 min
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 37 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS81 KOKX 221639
SPSOKX

Special Weather Statement
National Weather Service New York NY
1239 PM EDT Tue Jun 22 2021

NYZ078>081-221730-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1239 PM EDT Tue Jun 22 2021

...A THUNDERSTORM WILL AFFECT SUFFOLK COUNTY...

At 1238 PM EDT, a thunderstorm was located over Robert Moses State 
Park, moving northeast at 55 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Islip around 1245 PM EDT.
  Sayville and Davis Park around 1250 PM EDT.
  Ronkonkoma and Patchogue around 1255 PM EDT.
  Centereach and Shirley around 100 PM EDT.
  Middle Island and Center Moriches around 105 PM EDT.
  Manorville and Wading River around 110 PM EDT.
  Calverton around 115 PM EDT.
  Riverhead around 120 PM EDT.
  Mattituck around 125 PM EDT.
  Peconic around 130 PM EDT.

This includes the following New York State COVID tent site 
SUNY Stony Brook.
 
LAT...LON 4111 7228 4110 7229 4105 7225 4108 7216
      4104 7212 4114 7213 4110 7206 4105 7208
      4088 7231 4061 7323 4060 7344 4070 7343
      4093 7317 4098 7317 4100 7264 4115 7236
      4122 7209 4130 7203 4130 7191
TIME...MOT...LOC 1638Z 224DEG 50KT 4060 7322 

$$

NV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 22, 11:47 AM EDT, 52 minutes earlier.

Area forecast discussion, Jun 22, 11:47 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
1147 AM EDT Tue Jun 22 2021

.SYNOPSIS...
A cold front will slide east of the area by early afternoon.
High pressure will then build from the west through Friday, then
offshore for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Deep northern stream trough will slide through the Great Lakes
today, with lead shortwave energy approaching the local area
in the afternoon. In addition the right rear quad of upper jet
approaches for this evening.

At the surface, a cold front, draped across W LI and SE CT will
continue to slide SE of the region through early afternoon,
bringing in a less humid airmass in its wake. Along the front, a
broken line of heavy showers and thunderstorms developing over
the ocean will likely clip the S fork of LI through early
afternoon, otherwise just some widely scattered downpour
activity with isolated tsra threat for rest of LI and far SE CT
through early afternoon. Heavy downpour, small hail and gusty
wind threat with any convection.

Behind the cold front, a band of post-frontal rain, now entering
Orange county, forced by earlier mentioned synoptic features,
will slowly slide east across the region this afternoon into
evening. Generally moderate to locally heavy rainfall with this
activity, resulting in a general 1/2" of rain areawide.

Temps have generally reached their high for the day, with
increasing cloud cover and drier post- frontal airmass, with
temps likely dropping down into the 60s and lower 70s once
steadier rainfall starts.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Any leftover showers should quickly come to an end from west to
east. Then, dry conditions and clearing skies can be expected
as the high starts to build towards the region.

Lows tonight will fall into the upper 40s and lower 50s for the
Lower Hudson Valley and portions of far interior CT. Near the
coastline, lows will be in the middle to upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
No significant changes to the forecast in the long term period.

Fair weather Wednesday and Thursday as high pressure builds
over the region. Temperatures will be close to or a few degrees
below normal with a Canadian airmass transitioning through.
Temperatures will be similar on Friday, but the influence of the
high will weaken as southwesterly flow aloft begins to develop.
Most likely still dry, but some slight chances for showers and
thunderstorms have been included per the NBM with some waa aloft
beginning. A warming trend can be expected for the weekend as
the sw flow strengthens. Humidity will increase on Sunday,
resulting in higher apparent temperatures. The warm and humid
weather will continue into Monday with little change in the
airmass. Showers and thunderstorms will be possible Sunday and
Monday. Best chances during the peak heating hours each day. The
southwest flow pattern is usually best for the Northwest
interior zones. Much of LI and CT, especially ern portions,
could be completely dry thru the period. The NBM was generally
followed.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A cold front has passed through all but KGON, which will occur
around 18Z.

Widespread post-frontal showers will work west to east across
the area this afternoon, moving into the NYC terminals around
19Z, and KGON toward 21Z. Event should last 3 to 4 hours from
the time it begins to rain. A few pop up showers will be
possible ahead of the main activity. An isolated thunderstorm is
also not out of the question at the eastern terminals, mainly
KGON.

Occasional MVFR ceilings through the day. Improving to VFR this
evening 1-2 hours after the rain ends.

NNW winds 10-12kt, diminishing slightly overnight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD possible to fine tune timing of rain and associated flight
cat. A few gusts 15-20kt this afternoon.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday and Thursday...VFR.
.Friday...Mainly VFR.
.Saturday...Chance of afternoon showers/tstms with MVFR or lower
cond.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Small Craft Advisory in effect for the ocean waters East of Fire
Island Inlet through tonight as seas remain around 5-6 ft,
mainly in s swell. The remainder of the waters will remain
below SCA criteria.

Winds will remain below SCA levels on Wednesday, but seas may linger
near 5 ft on the eastern ocean. All areas will fall below SCA levels
on Thursday and Friday. A SCA may be needed for all waters,
especially the ocean, over the weekend as South-Southwest winds
increase.

&&

.HYDROLOGY...
On average, around a half inch of rainfall is expected today,
however locally higher amounts will be possible in the heavier
downpours. Nothing more than minor nuisance flooding is
expected.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk continues at the ocean beaches for
today, via combo of energetic long period SE swell (2 ft/16-17
sec) from former TS Claudette arrives in combination with
shorter period wind waves. Surf height with this combo should be
at least 3-4 ft, and cannot rule out some 5-ft breakers.

The long period swell may also impede water drainage out of the
south shore back bays on Long Island, with some spots in
southern Nassau touching or just surpassing minor flood
thresholds this evening.

The high rip current risk may continue into Wed, especially at
the Suffolk beaches, as some residual long period swell and
high combined seas may continue.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ350-353.

&&

SYNOPSIS...BC/JMC
NEAR TERM...BC/NV
SHORT TERM...BC
LONG TERM...BC/JMC
AVIATION...BG
MARINE...BC/JMC/NV
HYDROLOGY...BC
TIDES/COASTAL FLOODING...BG
Hazardous weather outlook, Jun 22, 3:40 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 AM EDT Tue Jun 22 2021

NYZ075-080-081-178-179-230745-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
340 AM EDT Tue Jun 22 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>074-078-079-176-177-230745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
340 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 22, 12:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1239 PM EDT Tue Jun 22 2021

NYZ078>081-221730-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1239 PM EDT Tue Jun 22 2021

...A THUNDERSTORM WILL AFFECT SUFFOLK COUNTY...

At 1238 PM EDT, a thunderstorm was located over Robert Moses State
Park, moving northeast at 55 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Islip around 1245 PM EDT.
  Sayville and Davis Park around 1250 PM EDT.
  Ronkonkoma and Patchogue around 1255 PM EDT.
  Centereach and Shirley around 100 PM EDT.
  Middle Island and Center Moriches around 105 PM EDT.
  Manorville and Wading River around 110 PM EDT.
  Calverton around 115 PM EDT.
  Riverhead around 120 PM EDT.
  Mattituck around 125 PM EDT.
  Peconic around 130 PM EDT.

This includes the following New York State COVID tent site
SUNY Stony Brook.

LAT...LON 4111 7228 4110 7229 4105 7225 4108 7216
      4104 7212 4114 7213 4110 7206 4105 7208
      4088 7231 4061 7323 4060 7344 4070 7343
      4093 7317 4098 7317 4100 7264 4115 7236
      4122 7209 4130 7203 4130 7191
TIME...MOT...LOC 1638Z 224DEG 50KT 4060 7322

NV

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:38 PM EDTSpecial Weather StatementOKXOrange37 min
Jun 21, 8:47 PM EDTSevere Thunderstorm WarningOKXOrange43 min
Jun 21, 9:09 PM EDTSpecial Weather StatementOKXRichmond51 min
Jun 21, 9:15 PM EDTSpecial Weather StatementOKXRockland45 min
Jun 21, 9:26 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester49 min
Jun 21, 9:44 PM EDTTornado WarningOKXRockland, Westchester21 min
Jun 21, 10:13 PM EDTSpecial Weather StatementOKXPutnam, Westchester47 min
Jun 22, 5:26 AM EDTCoastal Flood StatementOKXNassau16 hr
Jun 22, 2:22 PM EDTSpecial Weather StatementOKXSuffolk53 min
Jun 22, 3:39 PM EDTSmall Craft AdvisoryOKX12 hr
Jun 22, 1:13 PM EDTSpecial Weather StatementOKX47 min
Jun 22, 2:19 PM EDTSpecial Weather StatementOKX56 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.